Hail, Bradford
- When
- May 15, 7:50 PM EST
- Where
- Bradford County, 0.67 mi S of Graham
- Measured
- 1 in hail
- Reported by
- Unknown
- Coordinates
- 29.860, -82.219
The combination of an approaching but weakening short wave trough over SW Georgia, convective outflow boundaries and the sea breezes over a moist and unstable airmass triggered scattered strong to severe storms over NE Florida during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The combination of an approaching but weakening short wave trough over SW Georgia, convective outflow boundaries and the sea breezes over a moist and unstable airmass triggered scattered strong to severe storms over NE Florida during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 15, 2:10 PM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 310 PM EDT WED MAY 15 2013 ...SEASONABLY WARM AND DRY TONIGHT-THURS NIGHT... .SHORT TERM...THIS AFTN/EVENING...SURFACE HIGH PRESSURE AXIS OVER THE FORECAST AREA WILL BRING A TRANQUIL AFTN AND EVENING AS HIGH TEMPS REACH THE MID 80S INLAND TO NEAR 80 COAST UNDER SUNNY SKIES. A FEW CUMULUS MAY FORM ALONG THE SEA BREEZES AS THEY SLOWLY PROGRESS INLAND THIS AFTN...WHILE CIRRUS PROGRESSIVELY INCREASES FROM THE WNW. VISIBLE SATELLITE SHOWED A CONVERGENT BAND 60-80 NM OFFSHORE OF CAPE CANAVERAL ON THE S SIDE OF THE LOW LEVEL RIDGE. LOOPING INDICATES THAT THIS BAND OF CLOUDS AND POSSIBLE SHOWER ACTIVITY WILL CONTINUE TO DRIFT WESTWARD AND OVER THE CENTRAL FL PENINSULA TONIGHT...KEEPING RAIN CHANCES BELOW 10% OVER OUR NE FL ZONES. TONIGHT...MIN TEMPS WARM TONIGHT AS A CIRRUS CANOPY BLANKETS SE GA/NE FL FOR MUCH OF THE NIGHT. LEANED TOWARD THE COOLER MAV MOS WITH MINS FALLING INTO THE MID/UPPER 50S INLAND TO MID 60S COAST. THU/THU NIGHT...WEAK LOW LEVEL CONVERGENCE AND MOISTURE ASSOCIATED WITH THE CONVERGENT BAND OFFSHORE OF CAPE CANAVERAL TODAY WILL ROTATE WNW ON THU AFTN. A FEW SPRINKLES POSSIBLE AS THIS MOISTURE INTERACTS WITH THE SEA BREEZE MERGER OVER INLAND NE FL/SE GA LATE THU AFTN/EVENING...BUT KEPT POPS AT 14% BECAUSE OF SUCH MEAGER MOISTURE. HIGHS WILL WARM INTO THE UPPER 80S/NEAR 90 INLAND TO LOW 80S COAST. MINS THU NIGHT WILL FALL INTO THE 60S UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES. .LONG TERM...FRI-WED...THE MEAN LAYER 1000-500 MB RIDGE AXIS WILL EXTEND AND MEANDER OVER THE FORECAST AREA KEEPING FRONTAL FORCING AND DEEPEST MOISTURE NORTH OF SE GA. WILL CONTINUE WITH INHERITED 20% DIURNAL RAIN CHANCES TOWARD THE I-75 CORRIDOR DURING THE LATE AFTN/EVENING WHERE THE SEA BREEZE MERGER WILL OCCUR. UPPER LEVEL TROUGHING APPROACHES THE EASTERN SEA BOARD MID WEEK...WHICH WILL BREAK DOWN PERSISTENT RIDGING OVER THE DEEP SOUTH AND INCREASE MEAN MOISTURE VALUES AND INSTABILITY. WILL INCREASE DIURNAL RAIN CHANCES OVER THE AREA ON WED INTO THE 20-30% RANGE. NEAR TO ABOVE NORMAL TEMPS ARE EXPECTED WITH HIGHS IN THE UPPER 80S/NEAR 90 INLAND TO LOW/MID 80S COAST. MINS WILL RANGE IN THE 60S INLAND TO NEAR 70 COAST. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST THURSDAY. ATLANTIC SEABREEZE WILL REACH CRG BY 19Z AND JAX/VQQ TOWARDS 20Z/21Z. LIGHT WINDS WILL PREVAIL AFTER 02Z. A SEABREEZE WILL DEVELOP AGAIN ON THURS...WITH ONSHORE WINDS AROUND 10 KTS REACHING SSI AFTER 16Z AND REACHING CRG AFTER 18Z. && .MARINE... HIGH PRESSURE WILL REMAIN SITUATED OVER OUR REGION THROUGH EARLY NEXT WEEK. AFTERNOON SEA BREEZES...WITH SUSTAINED SOUTHEAST WINDS OF 10-15 KTS...ARE EXPECTED OVER THE NEARSHORE WATERS EACH AFTERNOON/EARLY EVENING THROUGH SATURDAY. SOUTHERLY WINDS MAY SURGE OFFSHORE TO NEAR CAUTION LEVELS FOR A BRIEF PERIOD OVERNIGHT...BUT HEADLINES SHOULD NOT BE REQUIRED THROUGH EARLY NEXT WEEK AS SEAS REMAIN IN THE 3-5 FT RANGE. RIP CURRENTS: REPORTS FROM LIFEGUARDS AT JACKSONVILLE BEACH INDICATE THAT RIP CURRENT ACTIVITY HAS INCREASED DURING THE OUTGOING TIDE THIS AFTERNOON...WITH 3 RESCUES THUS FAR. A LINGERING LONG PERIOD EASTERLY SWELL IS CONTRIBUTING TO THE INCREASED RIP CURRENT RISK AT THE NORTHEAST FLORIDA BEACHES TODAY. THIS SWELL MAY DECREASE BY THURSDAY...AND THUS WE EXPECT A LOW RISK OF RIP CURRENTS AT AREA BEACHES THROUGH THE UPCOMING WEEKEND. && .FIRE WEATHER... CRITICALLY LOW RELATIVE HUMIDITY LEVELS ARE EXPECTED AT INLAND LOCATIONS THROUGH SUNSET TODAY...BUT INLAND WINDS WILL REMAIN LIGHT. SUSTAINED WIND SPEEDS AT COASTAL LOCATIONS WILL APPROACH 15 MPH EACH AFTERNOON THROUGH FRIDAY DUE TO THE SEABREEZE...BUT HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL THRESHOLDS. FIRE WEATHER HEADLINES WILL NOT BE REQUIRED THROUGH THE WEEKEND AS HUMIDITY VALUES GRADUALLY INCREASE. && .PRELIMINARY POINT TEMPS/POPS... AMG 60 88 61 87 / 0 10 10 20 SSI 66 83 68 82 / 0 0 10 10 JAX 59 86 63 87 / 0 0 10 10 SGJ 64 82 65 83 / 0 0 0 0 GNV 59 87 61 89 / 0 10 10 20 OCF 60 87 61 89 / 0 0 0 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ENYEDI/NELSON/WALKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 154 PM EDT WED MAY 15 2013 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136- 149>154-162>166-161000- ALACHUA- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING- ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST- GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU- PIERCE-PUTNAM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS- SUWANNEE-UNION-WARE-WAYNE- 154 PM EDT WED MAY 15 2013 ...MODERATE RISK OF RIP CURRENTS FOR THE NORTHEAST FLORIDA COAST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG THE FLORIDA COAST THIS AFTERNOON. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS. A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE ALTAMAHA RIVER AT BAXLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE INLAND AREAS BEGINNING FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP/ABE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
838 PM EDT WED MAY 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM RIP CURRENTS 1 SSE MAYPORT 30.37N 81.40W
05/15/2013 DUVAL FL BROADCAST MEDIA
A 62 YEAR-OLD MAN DIED TRYING TO RESCUE A 10 YEAR BOY WHO
GOT CAUGHT IN A RIP CURRENT AT KATHRYN ABBEY HANNA PARK.
THE BOY WAS PULLED TO SAFETY BUT THE 62 YEAR MAN DIED A
SHORT TIME LATER AT THE HOSPITAL.
&&
ARSThe Jacksonville radar (KJAX), 85 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny to nickel size hail was reported.
A large tree was blown down which knocked down power lines.
Quarter to half-dollar size hail was reported.
Several trees were blown down in Brooker. Trees fell on two mobile homes, which tore the roof off of one of the homes. The cost of damage was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452974, 452972, 452970, 452971, 452973.